- Flu Slideshow: 10 Foods to Eat When You Have the Flu
- Natural Cold and Flu Remedies Slideshow Pictures
- Take the Cold & Flu Quiz
- Cold & Flu FAQs
- Patient Comments: Cold, Flu, Allergy - Treatments
- Patient Comments: Cold, Flu, Allergy - Symptoms
- Patient Comments: Cold, Flu, Allergy - Diagnosis
- Patient Comments: Cold, Flu, Allergy - Cough Treatment
- Patient Comments: Cold, Flu, Allergy - Sore Throat Treatment
- Find a local Family Physician in your town
- Facts about cold, flu, and allergy treatments
- Introduction to cold, flu, and allergy treatments
- What are the differences between allergy, cold, and flu symptoms?
- What are the different types of medications for headaches, body aches, fever, and flu-like symptoms?
- Nasal congestion, sneezing, and runny nose
- Sore throat and other symptoms
- What about vitamin C and zinc?
- What are some important considerations for the safe use of OTC products?
Quick GuideNatural Cold & Flu Remedies Pictures Slideshow
What are the differences between allergy, cold, and flu symptoms?
While colds, the flu, and allergies may produce some similar symptoms, they are different conditions. Colds and flu are both viral illnesses that cause sore throat, muscle aches, cough, sneezing, and runny nose. In general, flu, or influenza, produces more severe symptoms than the common cold and is commonly associated with fever (which may be high), body aches, and headache. Nausea, vomiting, and diarrhea can also accompany the flu. Colds are more likely to produce a low-grade fever, if fever is present. Sometimes it is difficult to distinguish a common cold from the flu. Allergies, particularly hay fever or seasonal allergic rhinitis, can produce runny nose, watery, itchy eyes, and sneezing. Allergies usually do not cause fever, muscle aches, or nausea and vomiting.
What are the different types of medications for headaches, body aches, fever, and flu-like symptoms?
Medications that reduce pain (analgesics) and fever (antipyretics) are used to relieve headaches, body aches, and fever. The three classes of analgesics/antipyretics that are available OTC are aspirin, acetaminophen, and nonsteroidal anti-inflammatory drugs (NSAIDs).
Some OTC products contain an analgesic/antipyretic as a single ingredient. Others combine an analgesic/antipyretic with a nasal decongestant, an antihistamine, or a cough suppressant. Products listed in the headaches, body aches, fever, and flu-like symptoms category contain an analgesic/antipyretic either alone or in combination with other ingredient(s) to treat cold/flu/allergy symptoms. Examples of products in the headaches, body aches, fever, and flu-like symptoms category include the following. Note that the products described in this article refer to brand name preparations. Less expensive, generic, over-the-counter medications are available that contain the same active ingredients as many if not all of these products.
- Aspirin (plain aspirin, coated aspirin, or aspirin mixed with antacid): Aspirin Regimen Bayer Regular Strength, Extra Strength Bayer Plus Caplets, Bufferin Analgesic Tablets, Regular Strength Ascriptin, Ascriptin Enteric, and Alka-Seltzer Extra Strength (Note: Aspirin-containing medicines should never be used for children and teenagers with colds, influenza, chickenpox or other viral illnesses due to the risk of developing Reye's syndrome, a serious and potentially life-threatening complication.)
- Acetaminophen: Tylenol Regular Strength Caplets and Tablets, Aspirin Free Excedrin Analgesic Caplets and Geltabs, Children's Tylenol Chewable Tablets, Elixir, and Suspension Liquid, and Junior Strength Tylenol Coated Caplets and Chewable Tablets
- NSAIDs, such as ibuprofen: Advil Caplets, Aleve Tablets and Caplets, Motrin IB Pain Reliever Caplets and Gelcaps, and Children's Motrin Drops
- Aspirin plus a decongestant and/or cough suppressant: Alka-Seltzer Plus Cold and Cough
- Acetaminophen plus a decongestant and/or cough suppressant: Tylenol Cold Medication Multi-Symptom Caplets and Tablets, Theraflu Flu and Cold Medicine, Actifed Cold and Sinus Caplets and Tablets, and Children's Tylenol Flu Liquid
- NSAID plus a decongestant and/or cough suppressant: Advil Cold and Sinus Caplets and Motrin IB Sinus Caplets and Tablets